Q.Glen, I need too Understand what is Low Blood Sugar?
A. Hypoglycemia (low blood sugar) is a potential problem for anyone who takes insulin or several other medications that lower blood sugar, either alone or in combination with other antidiabetic drugs. Hypoglycemia, or low blood sugar, is less common among people with type 2 diabetes than among those with type 1, but it can be serious when it occurs. Blood sugar may become abnormally low from too much insulin, too much exercise, too little food or carbohydrates, a missed or delayed meal, or a combination of these factors. As you pursue near-normal blood sugar control more aggressively, your risk for hypoglycemia increases.
It’s important that people with diabetes, and those who live and work with them, learn to recognize and understand hypoglycemia so it can be prevented and treated before it becomes a life-threatening crisis.
Spotting the signs
Many experts associate hypoglycemic reactions with blood sugar levels below 60 mg/dL, but it’s difficult to pinpoint the level at which symptoms occur because each person responds differently. Low blood sugar usually sets off alarms in many organ systems. The brain, which relies on glucose to function, is especially sensitive to sugar deprivation. The first signs of hypoglycemia resemble those of an anxiety attack because a decline in blood sugar affects the autonomic nervous system. Epinephrine (also known as adrenaline) is secreted, causing sweating, nervousness, trembling, palpitations, lightheadedness, and often hunger. The release of epinephrine signals you to eat, and also stimulates your liver to make more sugar.
More profound levels of hypoglycemia affect brain function and result in blurred vision, slurred speech, confusion, and other behavior that resembles inebriation, such as belligerence or silliness. A further drop in blood sugar levels or failure to treat the condition promptly may result in loss of consciousness, seizures, and even death. Rarely, an episode of hypoglycemia while driving may cause a serious car accident.
Symptoms of hypoglycemia
The art of diabetes care is to balance the long-term need for near-normal blood-sugar control against the short-term risks and discomfort of hypoglycemia.
Whenever you change your meal schedules, activity levels, and medications, you need to step up your monitoring of blood sugar levels and be ready to adjust your insulin or other blood-sugar–lowering medications. Remember to discuss these changes with your health care team. If you’re a person with type 1 diabetes following intensive treatment, check your 3 a.m. glucose level periodically to detect hypoglycemia during sleep, and make adjustments to prevent its recurrence. Experts also strongly recommend that people with type 1 diabetes check their blood sugar before driving a car or engaging in other potentially dangerous activities.
If you’re taking insulin, it’s likely that despite your best efforts, you’ll experience hypoglycemia at some time, although the risk is higher for people with type 1 diabetes than for those with type 2 diabetes being treated with insulin and sulfonylureas. For the latter, low blood sugar usually occurs only with a change in eating patterns, such as missing a meal. But if you engage in binge drinking, have irregular eating patterns, or have liver or kidney disease, you are at particular risk.
Treating low blood sugar
While it’s a good idea to test your blood glucose level if you suspect you’re having a hypoglycemic reaction, often there just isn’t time. Once you start to feel strange, don’t put off treatment. You need to eat or drink some sugar that will reach your bloodstream quickly. If you can’t check your blood sugar at the time symptoms begin, don’t wait to treat. Treat first and check later.
About 10 to 15 grams of carbohydrate should suffice. That can be 4 to 6 ounces of fruit juice, half a can of regular soda, 2 tablespoons of raisins, or some candy (usually five to seven LifeSavers or six jellybeans will be enough). A glass of milk also works well, as do fast-acting glucose tablets, which are sold at pharmacies. You can expect relief 10 to 15 minutes after eating the sugar. But test your blood glucose level at that time, and if it’s still low, you may need to repeat the treatment.
Doctors strongly suggest that people taking insulin carry some hard candy, sugar lumps, or even a tube of cake icing so they’re ready to treat themselves at the first signs of hypoglycemia. However, hypoglycemic reaction shouldn’t be seen as a justification for pigging out on sweets. It’s crucial to get enough glucose to correct the problem, but it’s not wise to overload, which will only cause your blood sugar levels to surge later.
Any personal health questions or problems mental or physical or before starting any diet or exercise program. Please consult your physician !
Wishing You A Healthy Life Style!